North Dakota, 2021

Tornado and Hail in North Dakota, August 22, 2021

August 22, 2021 · NWS FGF · 7 events in 5 counties and zones

Isolated severe thunderstorms impacted mainly the Devils Lake basin during the late afternoon and early evening of August 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Isolated severe thunderstorms impacted mainly the Devils Lake basin during the late afternoon and early evening of August 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 22, 2:41 PM CST, 59 minutes earlier.

Area forecast discussion, Aug 22, 2:41 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
341 PM CDT Sun Aug 22 2021

.SHORT TERM...(This evening through Monday night)
Issued at 340 PM CDT Sun Aug 22 2021

Convective chances and strength remain the main challenges for the
period.

Strong upper low lifting from MT into southern Canada currently
seen on sat and radar rotating over western ND. The first round of
warm air advection showers and thunderstorms is continuing to move
through the Red River Valley this afternoon, but is not as
widespread for rain as Friday's system. Further west, there has
been a bit of sunshine, and some storms are starting to develop in
central ND near the trough axis/frontal boundary. ML CAPE values
are not huge, in the 500-1000 J/kg range, but there is a good
amount of deep layer bulk shear. Much of the CAPE that is out
there is in the lowest levels of the atmosphere, along the strong
surface vorticity associated with the boundary. Will have to watch
cells that develop for some brief spin-ups as well as the chance
for some hail. Think there is a chance for the storms to maintain
themselves into our western counties, but the question is how far
east they will go. The HRRR has strong updraft helicity values
continuing into the evening as storms move east into the Red River
Valley. However, instability is pretty minimal over the Valley and
think this may be overdone. Kept POPs pretty high as there should
be at least some rain as showers and thunderstorms push east this
evening, but am not hugely excited about severe except in our far
west.

Winds will continue to be pretty high through the rest of the
afternoon and into the early evening, but will diminish and shift
to the west and then northwest as the surface low ejects into
Canada. Lingering clouds and precip should help keep lows tonight
in the 50s, but the far western tier should see a bit more
clearing and temps down into the 40s. Southwesterly flow aloft
sets up for Monday into Monday night ahead of the next approaching
system. Another surface boundary over ND will be the focus for
some convective development in central ND tomorrow afternoon and
evening. Some of those cells could move into our CWA after
midnight, so continued to keep pretty high POPs going. Elevated
CAPE values and deep layer bulk shear are pretty impressive during
the 06-12Z Tuesday time frame and a late night severe storm is not
out of the question.

.LONG TERM...(Tuesday through Sunday)
Issued at 340 PM CDT Sun Aug 22 2021

The low amplitude shortwave trough responsible for Monday
overnight's convection will continue its trek eastward on Tuesday
into southern MB/ON. A surface low and attendant fronts are expected
to move through the Dakotas into Minnesota during the day Tuesday.
Ahead of the surface features will be a sufficiently moist and at
least weakly unstable warm sector. This will continue the chance for
showers and thunderstorms ahead of a cold front. While there is
still some uncertainty in exact timing of cold fropa, the currently
favored scenario depicts the front moving into Minnesota by
afternoon. This is where higher chances for afternoon thunderstorm
chances resides. Additionally, increased westerly flow aloft is
anticipated under the base of the shortwave. This will aid in
providing shear aloft introducing the potential of additional
organized convection by Tuesday afternoon, or perhaps transition
from elevated to surface based convection from ongoing morning
storms birthed the night before. In addition to the potential for
hail, daytime heating will dictate whether high wind gusts and
tornado potential evolves by Tuesday afternoon. There has been an
increasing trend in NBM CWASP values and its probabilities within
Minnesota, also backing up the thought that Minnesota holds more of
the chance for organized convection Tuesday afternoon.

Behind Tuesday's shortwave and cold fropa, cooler and drier
conditions will dominate Wednesday and perhaps into Thursday.
Getting into Thursday and beyond, upper troughing in the PacNW will
promote southwesterly flow aloft over the Northern Plains. Ensemble
guidance is in fairly good agreement in at least one (perhaps
multiple) episode(s) of rain as one or more shortwaves eject out of
the PacNW trough over the region. During this Thursday - Saturday
period, high probabilities greater than 70% of QPF greater than 0.1
inches exists over the entire region each day. Notably on Friday-
Saturday period, there are already chance probabilities of a least
30% for 24 hour QPF amounts of at least 1 inch edging into west-
central Minnesota into the Red River Valley. This is notable in the
fact that most guidance during this range doesn't handle high end
amounts well. Essentially this just backs the thinking that a
soaking rain event is likely in store for the Dakotas into Minnesota
Friday into Saturday. It is still too early to comment on severe
chances assoc with this late week event.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1230 PM CDT Sun Aug 22 2021

First round of showers and a few thunderstorms pushing into the
KDVL area, which will continue to move into the Red River Valley
airports in the next few hours. Think at this point there will be
two rounds of convection, the first already moving into our area
and the next developing along the cold front that will push into
eastern ND by this evening. Have SHRA or VCTS for the TAF sites on
and off into this evening. So far all ceilings have been VFR, and
expect that to continue with the addition of CB. Some heavier
showers could bring vis down below 6SM, but not confident enough
at any one site to include in the TAFs at this point. Winds from
the south with gusts to 30 kts or even greater continue this
afternoon. Winds will eventually come down just a bit and shift to
the west, then northwest as the cold front comes through.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 8 PM CDT this evening for NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...Wind Advisory until 8 PM CDT this evening for MNZ001>004-007-029.

SHORT TERM...JR
LONG TERM...CJ
AVIATION...JR
Hazardous weather outlook, Aug 22, 2:43 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
343 PM CDT Sun Aug 22 2021

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-232045-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
343 PM CDT Sun Aug 22 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

A second round of thunderstorms is expected to enter eastern North
Dakota from the west this evening. Scattered storms will become
severe, with hail up to half dollar sized, winds to 60 mph, and a
few tornadoes possible. Storms will slowly weaken as they move
into the Red River Valley, but a few isolated severe storms could
hold together into western Minnesota later this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms late Monday into Tuesday.
Some storms may be severe with overnight thunderstorms Monday
mainly holding chance of producing hail. Storms Tuesday hold the
chance of producing gusty winds in addition to hail, with better
chances within Minnesota.

Showers and thunderstorms are again possible Thursday into Friday.
Predictability for severe storms is too low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ006-009-016-017-023-024-028-031-032-232045-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena-
343 PM CDT Sun Aug 22 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms late Monday into Tuesday.
Some storms may be severe with overnight thunderstorms Monday
mainly holding chance of producing hail. Storms Tuesday hold the
chance of producing gusty winds in addition to hail, with better
chances within Minnesota.

Showers and thunderstorms are again possible Thursday into Friday.
Predictability for severe storms is too low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Minot AFB radar (KMBX), 102 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Benson

When
August 22, 3:40 PM CST
Where
Benson County, 0.69 mi N of Hesper
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
47.990, -99.630

Corn was blown down, along with large tree branches. The report was posted via social media, with time estimated based on radar.

Tornado, Ramsey

When
August 22, 5:02 PM CST to 5:03 PM CST
Where
Ramsey County, 1.33 mi ENE of Ft Totten Station to 1.63 mi NE of Ft Totten Station
Rating
EF0
Path length
0.31 mi
Path width
25 yd
Reported by
Public
Coordinates
48.060, -98.855

A waterspout was spotted on East Bay of Devils Lake. No damage was noted.

Hail, Eddy

When
August 22, 5:05 PM CST
Where
Eddy County, 2.43 mi WNW of Dundas Siding
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
47.640, -99.080

Pea to quarter-sized hail was reported via Emergency Management.

Hail, Nelson

When
August 22, 5:45 PM CST
Where
Nelson County, 4.24 mi W of Pekin
Measured
1 in hail
Reported by
Public
Coordinates
47.770, -98.410

Received a public report of pea to quarter-sized hail.

Hail, Griggs

When
August 22, 6:00 PM CST to 6:15 PM CST
Where
Griggs County, 6.68 mi SW of Revere
Measured
1.25 in hail
Reported by
Public
Coordinates
47.270, -98.410

Received a report of multiple waves of hail, each with progressively larger hailstones. It started as pea-sized and increased to half-dollar-sized hail. Damage was reported to a garden.

Hail, Griggs

When
August 22, 6:15 PM CST
Where
Griggs County, 2.12 mi NNE of Sutton
Measured
1.75 in hail
Reported by
Public
Coordinates
47.430, -98.440

Received a public report of hail, with the north side of town receiving golfball-sized hail, and the south side receiving pea to quarter-sized hail.

Hail, Griggs

When
August 22, 6:35 PM CST
Where
Griggs County, 1.16 mi NE of Hannaford
Measured
1 in hail
Reported by
Public
Coordinates
47.330, -98.160

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for North Dakota, 2021Warnings in North Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983251, 983253, 983254, 983255, 983257, 983258, 983259.